I have been diagnosed with refractory hypotension; I have passed out several times and cannot stand for a long period of time; I am interested in finding out more about tilt training snce I am aware that the medications I take can be harmful(Mededrine); I know that much is being done in Europe ; is anything being done here in the USA re specific exercises for this condition
What side effects of midodrine are you particularly concerned about? The most common side effects are sensations such as goosebumps and tingling, and often subside once your body adjusts to the medication. Are you on other medications that would interact with midodrine, or do you have particular concerns about other side effects?
Tilt training is essentially a process of "practicing" being in upright postures with progressively increasing orthostatic stress until your body begins to tolerate orthostatic stress. In its most basic form, this can involve nothing more than standing against a wall in a carpeted area without moving your legs at all for up to 45 minutes 1-2 times a day (discontinuing the session immediately at the onset of pre-syncope symptoms and lying down with feel elevated); this obviously needs to be done with the supervision of another person who can assist you should you start to faint/fall. A tilt training program should not be undertaken without doctor supervision. Here's an article about tilt training that gives more information:
However, what concerns me most is your diagnosis of refractory hypotension. What are your doctors saying regarding your treatment options? Are they suggesting tilt training as a suitable treatment for refractory hypotension? Tilt training is used for orthostatic intolerance disorders, but refractory hypotension is not—as I understand it—an OI disorder. I'm not a doctor, so of course go with what a doctor says over what I say, but I'll tell you as much as I can as a patient with dysautonomia who has studied the field as a layperson.
Hypotension means low blood pressure and refractory means not responding to treatment. The sources I am finding that use the specific phrase "refractory hypotension" indicate that this is quite a serious condition, and that the key to successful treatment is finding the underlying cause which may range from electrolyte disorders to sepsis. I'm not trying to scare you, I'm just trying to verify that this is indeed the condition from which you are suffering (in which case, hopefully your doctors are aggressively managing this).
It seems very unlikely that if there is an underlying cause such as vascular impairment or adrenal insufficiency, etc. that something like tilt training would be of any benefit to you at any rate. The underlying issue would need to be addressed. Have your doctors discussed with you what the underlying cause is? Have they identified this through testing?
Midodrine is a vasoconstrictor (a medication that helps constrict blood vessels), which helps to increase blood pressure. Some people have hypotension because the blood vessels in their lower body do not constrict adequately in upright postures to help blood return to the heart against gravity. This can occur for various reasons. As with all medications, midodrine has some potential minor side effects and also the possibility of serious side effects (such as allergic reaction), although these are uncommon. You may want to discuss your concerns with your doctor and/or pharmacist. There may be other medications that are appropriate for your condition which your physician could prescribe if you are unhappy with the side effect profile of a particular medication. (One thing to consider is which ones are short-acting so if you do decide to try them and have side-effects that you cannot tolerate, they will be out of your system rather quickly.)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.